Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 186, NWS Chicago, IL

August 3, 2003Cook County, Will County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Aug 3, 2003, 5:32 PM CDT for Cook County, Will County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2003, 5:32 PM CDT (22:32 UTC)
Expired
Aug 3, 2003, 6:15 PM CDT
In force
43 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Cook County, IL, Will County, IL

The radar

The Chicago radar (KLOT), 24 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:40 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 3, 3:40 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
320 PM CDT SUN AUG 3 2003

PUBLIC DISCUSSION REGARDING 330 PM ZONES/GRIDS:

MAIN PROBLEM, OF COURSE IS WITH ONGOING TSTMS.  WITH H5 TEMPS OF -13
C OVER AREA AND SFC TEMPS NR 80 F IN AREAS THAT HAVENT BEEN WORKED
OVR YET...TSTMS CAN BE EXPECTED TO PULSE UP THRU THIS EVENING AND
WILL PROBABLY DSIPT BY MIDNIGHT.  STRONGER STMS MAY BRIEFLY PRODUCE
SOME SVR HAIL BUT STMS ARE VERY PULSY WITH VERTICAL UPDRAFTS.  AS A
RESULT...NO WW IS ANTICIPATED FROM THE SPC AND BRIEF ISOLD SVR
EVENTS WILL BE HARD TO CATCH.

H5 TROF AXIS FCST TO MOVE THRU FA ERLY MON MRNG AND WITH COOLER SFC
TEMPS EXPECTED INSTABILITY IS FCST TO BE WEAKER THAN TDY.
THEREFORE...WILL JUST GO WITH CHC POPS DURG AFTN/EVENING HRS ON
MON.  COLD POOL ALF MOVES FAR ENUF E BY TUES SO THAT DEEP CONVECTION
IS NOT EXPECTED ATTM.  DECENT SHORT WAVE AND STG THETA-E ADVECTION
FCST BY GFS TO SW OF FA MON NGT-TUES MRNG.  MAIN THREAT FROM THIS
SYS IS EXPECTED TO STAY TO W AND S.  ONLY AFFECT MAY BE IN TEMP FCST
IS ANVIL CANOPY SPREADS UP FROM S TUES MRNG.

ANOTHER SHORT WAVE IS FCST TO DROP SSEWD ON BACK SIDE OF MEAN UPR
TROF TUES MGT AND WED...BUT THIS IS ACTING ON AREA OF OVERALL LO LVL
SUBSIDENCE WITH NLY H85 AND BOUNDARY LYR FLOW.  THERFORE DONT EXPECT
MUCH TO COME OF THIS FEATURE AND HAVE DROPPED PRECIP MENTION FROM
MID WEEK FCST.  WILL HAVE NXT CHC FOR PRECIP IN ERLY NXT WEEKEND AS
GFS BUILDS HEAT DOME OVR PLAINS STATES BY END OF WEEK PUTTING
MIDWEST BACK INTO NWLY FLOW TSTM SETUP.

.CHI...NONE

MERZLOCK

AVIATION DISCUSSION FOR 18Z TAFS...

ANOTHER DAY...ANOTHER S/WV TROF...ANOTHER AFTERNOON OF THUNDER
ACROSS THE AREA. TSRA POPPING OVER VIRTUALLY ALL OF NRN
ILLINOIS...IN COVERAGE SUFFICIENT FOR DIRECET MENTION IN TAFS.
EXPECT THIS TO CONTINUE DIURNALLY...THOUGH PERHAPS REDUCING A BIT IN
COVERAGE LATER THIS AFTERNOON AS AFTER MAIN PUNCH OF CURRENT RIPPLE
PUSHES EAST. LIGHT FOG AGAIN TONIGHT.

SFC FLOW VERY LIGHT. LAKE BREEZE SHOWING UP ON RADAR...BUT WINDS
LIGHT BEHIND IT AS WELL...AND EFFECT OF PUSH INLAND WILL BE MANGLED
BY THUNDERSTORM OUTFLOW.

JHV
Hazardous weather outlook, Aug 3, 4:30 PM CDT, 1 hour 2 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-042130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THUNDERSTORM DEVELOPMENT WILL CONTINUE THROUGH THIS EVENING.  SOME
OF THESE STORMS MAY BRIEFLY REACH SEVERE LIMITS.

THE ATMOPSPHERE IS QUITE UNSTABLE DUE TO A PERSISTENT UPPER LEVEL
CIRCULATION AND ITS ASSOCIATED COLD POOL ALOFT.  THIS WILL ALLOW
THUNDERSTORMS TO CONTNUE TO DEVELOP THROUGH THE EVENING HOURS. SOME
STORMS MAY ORGANIZE INTO SHORT LINES WITH ISOLATED PULSE TYPE STORMS
WITHIN THESE LINES BRIEFLY PRODUCING MARGINALLY SEVERE HAIL AND
GUSTY WINDS.

THE STORMS SHOULD BEGIN TO DIMINISH IN COVERAGE AND INTENSITY BY 900
PM CDT AND DISSIPATE COMPLETELY BY AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE REMAINS A CHANCE OF THUNDERSTORMS AGAIN MONDAY AFTERNOON AND
EVENING...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SHOULD THIS EVENINGS THUNDERSTORMS
BECOME MORE ORGANIZED THAN EXPECTED.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

MERZLOCK

In the hours before

Local storm report, Aug 3, 3:22 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
322 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    CHICAGO                   IL   1.75 INCH HAIL
08/03/03   COOK                           GOLF BALL SIZE HAIL AT
                                          BELMONT AND CENTRAL.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0150 PM    LEYDEN TOWNSHIP           IL   1 INCH HAIL
08/03/03   COOK                           REPORTED BY PUBLIC.
Local storm report, Aug 3, 3:54 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
354 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    ASHKUM                    IL   70 MPH TSTM GUST
08/03/03   IROQUOIS                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0348 PM    ASHKUM                    IL   .88 INCH HAIL
08/03/03   IROQUOIS                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 3, 4:24 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
424 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    MUNSTER                   IN   .75 INCH HAIL
08/03/03   LAKE                           REPORTED BY PUBLIC.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:09 PM CDTSpecial Marine WarningLOT51 min
Aug 3, 3:51 PM CDTSevere Thunderstorm WarningLOTIroquois24 min
Aug 3, 5:45 PM CDTFlash Flood WarningLOTWill3 hr
Aug 3, 5:58 PM CDTSpecial Marine WarningLOT92 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.